Tabriz University of Medical Sciences About    Newsletter    Contact Us    Create Account    Log in  
Advanced Pharmaceutical Bulletin
ISSN: 2228-5881      eISSN: 2251-7308  
Services
Export citation
EndNote
Reference Manager
BibTeX
Medlars
Refworks
Mendeley

Cite by
Google Scholar
PMC(3)


Article History
Submitted: 03 Feb 2014
Revised: 09 May 2014
First published online: 05 Mar 2015

Article Access Statistics
Abstract Page Views: 354
PDF Downloads: 175
Full Text Views: 0

Adv Pharm Bull. 2015;5(1):1-11 doi: 10.5681/apb.2015.001
PMID:25789213        PMCID:PMC4352210

An Overview on the Proposed Mechanisms of Antithyroid Drugs-Induced Liver Injury

Review Article

Reza Heidari 1,2 * , Hossein Niknahad 1,3, Akram Jamshidzadeh 1,3, Mohammad Ali Eghbal 4, Narges Abdoli 4

1 Pharmaceutical Sciences Research Center, Shiraz University of Medical Sciences, Shiraz, Iran.
2 Gerash School of Paramedical Sciences,Shiraz University of Medical Sciences, Gerash, Iran.
3 Pharmacology and Toxicology Department, School of Pharmacy, Shiraz University of Medical Sciences, Shiraz, Iran.
4 Drug Applied Research Center & Pharmacology and Toxicology Department, School of Pharmacy, Tbariz University of Medical Sciences, Tbariz, Iran.



Abstract
Drug-induced liver injury (DILI) is a major problem for pharmaceutical industry and drug development. Mechanisms of DILI are many and varied. Elucidating the mechanisms of DILI will allow clinicians to prevent liver failure, need for liver transplantation, and death induced by drugs. Methimazole and propylthiouracil (PTU) are two convenient antithyroid agents which their administration is accompanied by hepatotoxicity as a deleterious side effect. Although several cases of antithyroid drugs-induced liver injury are reported, there is no clear idea about the mechanism(s) of hepatotoxicity induced by these medications. Different mechanisms such as reactive metabolites formation, oxidative stress induction, intracellular targets dysfunction, and immune-mediated toxicity are postulated to be involved in antithyroid agents‑induced hepatic damage. Due to the idiosyncratic nature of antithyroid drugs-induced hepatotoxicity, it is impossible to draw a specific conclusion about the mechanisms of liver injury. However, it seems that reactive metabolite formation and immune-mediated toxicity have a great role in antithyroids liver toxicity, especially those caused by methimazole. This review attempted to discuss different mechanisms proposed to be involved in the hepatic injury induced by antithyroid drugs.





Comments
First name  
Last name  
Email address  
Comments  
Security code



This Article
PDF

Google Scholar
Articles by Heidari R
Articles by Niknahad H
Articles by Jamshidzadeh A
Articles by Eghbal MA
Articles by Abdoli N

PubMed
Articles by Heidari R
Articles by Niknahad H
Articles by Jamshidzadeh A
Articles by Eghbal MA
Articles by Abdoli N

Similar articles in PubMed

Share this article!

Press Manuscript Online. Powered by MAADRAYAN